Health Alert: Cocaine Levamisole Toxicity

When image contributors on opposite sides of the country submitted photographs to VisualDx of patients with dark purple lesions of the ears, cheeks, and face, we realized we were witnessing the emergence of a serious public health concern.

Purpuric plaque on the nose.

Initially perplexed by the severe damage they were seeing in their patients’ skin, Noah Craft MD PhD, Associate Professor of Dermatology and Infectious Disease at Harbor UCLA, and Mary Gail Mercurio MD, Associate Professor of Dermatology at the University of Rochester (both on the editorial board of VisualDx, the developer of Skinsight and the VisualDx professional software), discovered a common theme: their patients had used cocaine prior to seeking medical treatment. 

The result was the sense of a dramatically increasing health problem: multiple cases and images were being submitted to VisualDx at the same time from different locations in the US. Recognizing the public health implications, we updated our databases immediately, adding the new images in our collection plus medical information on the condition within 2 weeks in June of 2010. Emergency physicians and other clinicians using VisualDx can now more easily recognize and diagnose this dangerous phenomenon. As the public health concern grows, we continue to spread the word.

Necrotic crusted plaques of the ear.

What is cocaine levamisole toxicity? It occurs when an individual snorts or smokes cocaine contaminated with levamisole. Levamisole is a veterinary drug used to deworm livestock that has become popular among cocaine dealers as a cutting agent because it is inexpensive and easy to acquire. The levamisole in the cocaine causes inflammation of blood vessels (vasculitis), manifested in the skin with black-purple patches of the cheeks, ears, and other locations on the body. The purple patches generally progress to necrosis, or death, of the skin cells.
(For more information : Cocaine Levamisole Toxicity)


Published on 07/13/2011 | Last updated on 12/20/2016